Jun 4, 2010 3:53 PM
Treating cancer with chemotherapy kills cancer cells, but unfortunately, many patients also have unwanted side effects, such as hair loss, dry skin, and brittle nails.
Watching your hair fall out can be especially distressing. "Generally, how we look is really important to most all of us. The thought of losing hair can be especially devastating to some people," says Terri Ades, DNP, FNP-BC, AOCN, director of cancer information for the American Cancer Society.
But cancer patients have many ways to cope with such changes from cutting their hair short to moisturizing their skin regularly.
"It is important for people to know that there are many things that they can do to prevent these side effects," says Mario Lacouture, MD, a dermatologist at Memorial Sloan-Kettering Cancer Center who focuses on treating cancer therapy's side effects to the skin, hair and nails.
Chemotherapy often causes dry, irritated skin. Rather than waiting to deal with symptoms after treatment starts, patients can take steps to minimize skin problems about one week before beginning chemo. Then, they can continue the regimen during treatment.
"There are many things that you can do to prevent that dry skin," says Lacouture. "People tend to think of dry skin as just a cosmetic problem, but ... dry skin can get so severely dry that it becomes inflamed and more susceptible to infections."
Lacouture's offers these tips to prevent skin problems during chemotherapy:
Chemotherapy patients don't need to avoid the sun. Just be smart about sun exposure. Use a broad-brimmed hat, sun-protective clothing, and an SPF of 30 reapplied every two hours if you're outside, for example.
Itching is also common and can stem from multiple causes: the chemotherapy drug, a patient's naturally dry skin (particularly in people over 50), or as a symptom of the cancer itself.
While many patients aim for itch relief with over-the-counter hydrocortisone creams, they're often too weak to be effective, says Lacouture. Instead, doctors can treat itching with steroids or anesthetic medications applied to the skin. If itching interferes with sleep, oral medications might work.
Skin can also go through color changes during chemotherapy, particularly with breast or colon cancer treatment. Sometimes, the hands or face are affected, which can make a patient feel self-conscious. If this happens there are bleaching creams and exfoliants containing salicylic acid that can be tried, Lacouture says. According to Ades, newer chemo drugs can also cause rashes.
Check with your doctor but, as long as there are no open sores on your skin, swimming is fine for chemo patients, Lacouture says. However, hot tubs aren't a good idea. They can cause more blood flow to the skin, which can lead to greater blood flow to areas of inflammation. "There's no study that a hot tub will make it worse, but we tend to err on the cautious side," he says.
Why do some chemotherapy patients lose their hair, not just on the scalp, but also on their eyebrows, eyelashes, and the rest of their bodies?
"Many of the drugs work by attacking the rapidly dividing cells in the body, and tumor cells or cancer cells are rapidly dividing cells," Ades says. "But there are normal cells in the body that are also rapidly dividing, and the chemotherapy drugs affect those normal cells as well, which gives us side effects." Because hair follicles divide fast, they're also susceptible.
Some chemo drugs are more likely than others to cause hair loss, Lacouture says. Ask your doctor about the likelihood of hair loss before you start your treatment, so you are prepared and know what you may expect. After chemotherapy begins, any hair loss usually progresses quickly.
"Generally, patients notice it when they wake up in the morning and they look at their pillow. They'll see hair on their pillow," Ades says. "Then they'll start brushing it and noticing that it comes out in clumps."
"It's emotionally challenging for someone who is losing their hair," she says. Ades adds that once a person takes steps such as wearing a wig or cap to feel more attractive, self-esteem may improve. Ades offers these additional tips on dealing with chemo-related hair loss:
With chemotherapy, hair loss is almost always temporary. But when it grows back, it may be a different color or texture. In older adults who still had hair color before chemotherapy, the new growth may be completely gray, Ades says. Often, new hair is very fine and soft.
Some patients also feel upset about losing eyebrows and eyelashes. The American Cancer Society offers a program called "Look Good, Feel Better," which teaches women makeup techniques to improve their appearance during cancer treatment, including tips for eyebrows and eyelashes.
Can drugs such as minoxidil help with hair loss? The research is lacking, and some medical experts are skeptical. But for patients who are very distressed by hair loss and are motivated to try everything at their disposal, Lacouture has recommended minoxidil, a baldness drug, for the scalp and eyebrows to try to maintain or stimulate hair growth.
During chemotherapy, nails become brittle and dry and may develop lines and ridges. Nails can also darken with certain chemo drugs, Ades says. The effects are temporary, but can last for months.
Certain chemo drugs called taxanes, which are frequently used to treat breast, prostate, and lung cancer, are commonly associated with nail problems. The nail can actually separate from its bed, Lacouture says. To minimize the effect of taxanes on their nails and the flow of blood to their hands and feet, some patients cool their hands and feet with special cooling gloves during the infusion of the drugs.
Any nail inflammation -- or for that matter, any skin rash -- that becomes open or produces discharge should be a warning sign. It could be infected and should be seen by your doctor so that it can be treated, if necessary, with the appropriate antibiotics, says Lacouture.
For home care, patients with signs of infection in separated nails can soak their fingers or toes in a solution of white vinegar and water for 15 minutes every night. It kills the bacteria and dries the areas out.